Psycho-Babble Medication Thread 863939

Shown: posts 1 to 8 of 8. This is the beginning of the thread.

 

should Nardil / Parnate really be a last resort??

Posted by g_g_g_unit on November 19, 2008, at 4:37:53

just curious cos my psych offered Nardil to me during my last appointment which really surprised me, as i've always been too hesitant to bring it up. i can be quite the completist and so some nagging part of me still feels i should try effexor and/or paxil beforehand, but i am really tired of SSRIs.

 

Re: should Nardil / Parnate really be a last resort?? g_g_g_unit

Posted by SLS on November 19, 2008, at 9:11:33

In reply to should Nardil / Parnate really be a last resort??, posted by g_g_g_unit on November 19, 2008, at 4:37:53

> just curious cos my psych offered Nardil to me during my last appointment which really surprised me, as i've always been too hesitant to bring it up. i can be quite the completist and so some nagging part of me still feels i should try effexor and/or paxil beforehand, but i am really tired of SSRIs.

I think your answer lies in how determined you are to stay away from MAOIs. I am very happy to hear that your doctor is enlightened enough to choose to use them in certain cases. "Last resort". You might want to reserve that term for things like VNS or psychosurgery.

When I was first treated for depression in 1982, Parnate was the FIRST antidepressant that was chosen for me by the research team at Columbia-Presbyterian (now New York Presbyterian Hospital). This was the era before SSRIs. However, MAOIs were still considered a last resort of sorts by many in that it was routine to try a bunch of TCAs first. Because of their aggressive use of MAOIs, Columbia-Presbyterian gained notoriety for a high-rate of success. They even discovered the utility of using Nardil for social phobia. I ended up asking for a TCA first because I was concerned about the special MAOI diet. So Parnate was the second antidepressant tried on me. I ended up with brief, partial responses to each drug. However, when the two drugs were combined, I attained full remission. What happened subsequently is a long story and involves the doctor taking the two drugs away from me because I began to get manic. He should simply have added a mood stabilizer and allow me to continue the antidepressants. Hindsight is 20/20. I never responded to that same combination of drugs again.


- Scott

 

Re: should Nardil / Parnate really be a last resort??

Posted by desolationrower on November 19, 2008, at 9:27:08

In reply to should Nardil / Parnate really be a last resort??, posted by g_g_g_unit on November 19, 2008, at 4:37:53

I don't know why anyone would want to spend months, years, just to make double-plus sure that no reuptake inhibitors work for them. Its like going through every frozen pizza brand before you realized that you a good meal has to be made from scratch.

-d/r

 

Re: should Nardil / Parnate really be a last resort??

Posted by Phillipa on November 19, 2008, at 11:29:28

In reply to Re: should Nardil / Parnate really be a last resort??, posted by desolationrower on November 19, 2008, at 9:27:08

Someone said parnate and nardil can't be used after age 60 true or false? Cause what would the responders do then if could no longer take a med that worked for them? Phillipa ps not an abstract word of mouth

 

Re: should Nardil / Parnate really be a last resort??

Posted by g_g_g_unit on November 19, 2008, at 15:25:30

In reply to Re: should Nardil / Parnate really be a last resort??, posted by desolationrower on November 19, 2008, at 9:27:08

> I don't know why anyone would want to spend months, years, just to make double-plus sure that no reuptake inhibitors work for them. Its like going through every frozen pizza brand before you realized that you a good meal has to be made from scratch.
>
> -d/r

i'm not suggesting that's a rational line of thinking on my part. it's just that most GP's (or the ones i;ve seen anyway) kind of instill it in people; the couple of times i have felt confident enough to bring up nardil i was met with tsk tsks as if i were asking for a lobotomy. even when my mom (who wants to feel informed about my decision) asked a pharmacist recently, she was told that i should stay away from MAOIs

 

Re: should Nardil / Parnate really be a last resort??

Posted by Roslynn on November 19, 2008, at 16:47:34

In reply to Re: should Nardil / Parnate really be a last resort??, posted by g_g_g_unit on November 19, 2008, at 15:25:30

For me I am scared about the diet interactions. I've seen certain things on the list like yeast extract and it scares me that I might miss something like that that is a minor ingredient in soup or sauce or something. I don't cook from scratch generally.

 

Re: should Nardil / Parnate really be a last resort??

Posted by bulldog2 on November 20, 2008, at 14:32:59

In reply to Re: should Nardil / Parnate really be a last resort??, posted by Roslynn on November 19, 2008, at 16:47:34

> For me I am scared about the diet interactions. I've seen certain things on the list like yeast extract and it scares me that I might miss something like that that is a minor ingredient in soup or sauce or something. I don't cook from scratch generally.

yes and also eating out..

 

Re: should Nardil / Parnate really be a last resort??

Posted by stargazer2 on November 22, 2008, at 19:00:12

In reply to should Nardil / Parnate really be a last resort??, posted by g_g_g_unit on November 19, 2008, at 4:37:53

Nardil was the second AD I tried in 1987, and it worked within a day or two. In a way, things were simpler back then since there were so few meds to try. They either worked or they didn't. None of this trying meds for years and never getting better even after trying more than 20 or so.

The only prblem is now that there are generics, many really good meds do not work anymore. Even Nardil was changed and it is not as good as it was.

I never had too much problem with the diet but in th ecurrent version of Nardil, I had lots of problems with low BP, gas and weight gain, so besides the dietary issues, there are more side effects, especially in the beginning.

I no longer have BP probs, I did gain weight but I am involved with exercise programs to prevent more gain, so it can still be a good med.

I wouldn't try it only as a last resort. Like I said it was the second med I was put on. Many of the more common AD's, I had worse trouble with than Nardil. If you can follow a diet and have some discipline than this is an easy med to take. High doses may cause more problems though, so start low (15 mg) and go up slowly. I never took more than 60 mg.


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.